Common Medication Errors and How to Prevent Them

Photo by: Bigstockphoto
Photo by: Bigstockphoto

For most people, taking prescription medications is a matter of life and death. But what if the same drugs you think are saving your life is actually killing you slowly?

According to a National Institutes of Health study, 40% of seniors aged 65 and up mistakenly take higher doses of prescription medication. The same study found that 55% of seniors take their medication incorrectly. This has caused a surge in fatalities related to overdosing. If you take prescription meds, it’s important to educate yourself about proper usage. In today’s post, we are listing down the most common medication errors and how to prevent them:

Overdosing

Overdoses are the most common of all medication-related fatalities. According to the FDA, overdosing is also the most common medication error. Anti-anxiety drugs like Xanax, and stimulants like Adderall are two of the most commonly abused prescription medications in the US. But you can overdose in any type of medication, including over the counter drugs.

To avoid overdosing, follow your doctor’s orders to a T. Look for signs of overdosing such as mood swings, running out of drugs early or over-sedation. Timing your drug intake is also a great way to minimize the likelihood of overdosing.

Confusion

Because medications have complicated names, they are easily mixed up with other meds. Worse, some meds share similar names with other drugs. For example, Celebrex, which is used to treat arthritis, shares a similar name with Celexa, an anti-depressant. Now imagine the health implications of mistakenly taking anti-depressants instead of an anti-arthritis drug! Seniors, especially those afflicted with dementia, could easily mix up the pills.

To prevent this, add a clear label on each drug. Also, don’t store similarly named drugs together to minimize confusion.

Drug Interaction

When mixed, some drugs can cause sickness and health problems. Unfortunately, 40% of seniors take more than five drugs at the same time. Why? They see different doctors. For instance, if a patient is asked to take opiate painkiller by one physician and took it together with a sleeping medicine prescribed by another physician, it can lead to over-sedation. And sometimes, this is a fatal mistake.

If you or a loved one has multiple doctors, make sure the physicians are communicating with each other to address the health issue. When in doubt, don’t be shy to ask the hard questions. You may also ask your local pharmacist to know the effects of certain drugs when mixed together. Finally, go online and do a lot of digging to make sure your medications are not in conflict with other drugs you take.

Food and Drug Interactions

Some types of food will react with certain drugs. For example, a patient taking blood thinners should avoid foods high in vitamin K. Vitamin K is a nutrient that thins out the blood. Consuming foods high in this vitamin together with anticoagulants can cause health complications.

Consequently, some foods can neutralize the effects of certain drugs. For example, grapefruit juice can interact with over 85 medications.

Always check the instructions of the medications, especially the warnings. If you have questions, don’t hesitate to ask your physician or pharmacist.

Wrong Drug Administration

Some patients tend to take meds the wrong way. For example, swallowing a pill meant to be slowly absorbed under the tongue. There were cases of anal suppositories being swallowed instead of inserted in the anus.

Again, be mindful of the instructions and follow your doctor’s orders to a T. If a loved one is unsure how to administer a medication, be there to guide the patient in administering the drug.


Facebook Fan Page

Be first to get an exclusive and helpful articles every day! Like us on Facebook